Hail, Tuscaloosa
- When
- August 21, 5:10 PM CST
- Where
- Tuscaloosa County, Vance
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.167, -87.233
Quarter size hail was reported in the city of Vance.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 21, 2:37 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT SUN AUG 21 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... BOUNDARY LAYER INCREASED MOISTURE IS EVIDENT ON LATEST VISIBLE SATELLITE IMAGES OUT AHEAD OF A SURFACE COLD FRONT. THE FRONT WAS ADVERTISED TO BLAZE ON THROUGH THE AREA IN THE MIDDLE OF THE SUMMER. WELL SHORT TERM MODEL SOLUTIONS HAVE FINALLY COME AROUND AND MADE THE PROGRESSION OF THE FRONT MUCH SLOWER. MOISTURE POOL WILL GRADUAL MOVE SOUTHWARD THROUGH TUESDAY PROVIDING FOCUS FOR MAINLY AFTERNOON CONVECTION. TEMPERATURES WILL BE QUITE WARM AGAIN TOMORROW ESPECIALLY SOUTH. SO WITH TEMPS IN THE MID 90S AND DEW POINTS IN THE MID 70S...EXTENDED THE HEAT ADVISORY ONE MORE DAY GENERALLY FOR AREAS ALONG AND SOUTH OF AN I-85/US 80 LINE. ALTHOUGH NOT ALL OF THE SURFACE OBS SUPPORT 110 DEGREE HEAT INDICES...REVIEWING OTHER LOCAL OBSERVATIONS ONLY STRENGTHENS THE IDEA THAT VARIABILITY EXISTS...HIGHER AND LOWER. HEAT INDICES AROUND 110 LOOKS GOOD AS CONDITIONS REMAIN HOT. .LONG TERM (WEDNESDAY THROUGH SUNDAY)... MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THIS TIME OUT. TYPICAL STORM TRACK FOR THIS TIME OF YEAR KEEPS THE UPPER LEVEL SYSTEMS ROLLING THROUGH SOUTHERN CANADA WITH A BROAD SUBTROPICAL RIDGE FROM THE PACIFIC TO THE ATLANTIC. IT LOOKS AS IF THE STRENGTH OF THE RIDGE OVERHEAD WILL WEAKEN A BIT WITH TIME AS 500 MB HEIGHTS FALL TO AROUND 590DM. MAIN QUANDARY HERE IS WHERE THE CLOSED ANTICYCLONE SITS AND DOES IT WEAKEN. DIFFUSE SURFACE BOUNDARY THAT PLAGUES THE SHORT TERM REMAINS LURKING AROUND INTO THE EXTENDED TIME FRAME. MODELS HAVE HAD THE TREND OF PUSHING THE FRONT RIGHT THROUGH THE FORECAST AREA FOR SEVERAL RUNS LAST WEEK...BUT AS OF LATE...A BIG SLOW DOWN IN THE THINKING...IT IS SUMMER? AT THIS TIME...WILL GO WITH THE SOLUTION THAT FRONT SAGS SOUTHWARD VERY SLOWLY AND FINALLY STARTS DISSIPATING OVER FAR SOUTHERN ALABAMA ON THURSDAY AND FRIDAY. SURFACE HIGH BUILDS DOWN FROM THE NORTHEAST BY NEXT WEEKEND...AND FINALLY THE DRIER AIR ARRIVES. KEEP YOUR FINGERS CROSSED UNLESS YOU LIKE THE SAUNA. WITH SURFACE BOUNDARY IN THE FORECAST AREA ACTING AS A FOCUS FOR CONVECTION...WILL INCREASE POPS SLIGHTLY WEDNESDAY AND THURSDAY. THE TREND OF MOVING THE BEST RAIN CHANCES SOUTHWARD WITH TIME REMAINS. MEX MOS SEEMS REASONABLE AND WOULD EXPECT CLOSER TO CLIMATE TEMPS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 95 71 91 / 10 30 20 30 ANNISTON 74 94 73 92 / 10 50 20 50 BIRMINGHAM 75 93 74 91 / 10 50 20 50 TUSCALOOSA 75 94 73 92 / 10 50 20 50 CALERA 75 95 73 92 / 10 50 20 50 AUBURN 76 93 73 91 / 10 50 30 50 MONTGOMERY 76 96 75 94 / 10 50 30 50 TROY 75 93 73 93 / 30 50 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...HEAT ADVISORY ALL ZONES UNTIL 7PM CDT TONIGHT HEAT ADVISORY EXTENDED UNTIL 7PM CDT MONDAY NIGHT ALZ30>33-39>50. && 75/LINHARES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 622 AM CDT SUN AUG 21 2005 ALZ011>015-017>050-221030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 622 AM CDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 700 PM CDT TONIGHT. AFTERNOON HEAT INDICES ARE ONCE AGAIN EXPECTED TO BE AROUND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA. ALSO...ISOLATED STRONG THUNDERSTORMS ARE ALSO POSSIBLE BETWEEN 2 AND 8 PM. THE MAIN THREAT BEING STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND MICROBURSTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 402 PM CDT SUN AUG 21 2005 ALZ015-024-212130- JEFFERSON-WALKER- 402 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 430 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH... GOODSPRINGS...CORDOVA...TUTWILER AND WEST JEFFERSON THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT SUN AUG 21 2005 ALZ011-212330- MARION- 552 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 630 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BRILLIANT...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRILLIANT... WINFIELD...GUIN AND GU-WIN THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The Birmingham radar (KBMX), 43 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported in the city of Vance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473434.